Texas, 2013Drought in Texas, February 1 to 28, 2013
February 1 to 28, 2013 · NWS BRO · 10 events in 10 counties and zones
Unseasonably warm temperatures and dry conditions persisted across Deep South Texas and the Rio Grande Valley during the first half of the month. Spotty showers in the area provided very light rainfall amounts.
Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 10
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Unseasonably warm temperatures and dry conditions persisted across Deep South Texas and the Rio Grande Valley during the first half of the month. Spotty showers in the area provided very light rainfall amounts. Severe to exceptional drought conditions continued across much of the region. McAllen and Brownsville reported only 0.01 inches of rainfall during the first half of the month, 0.55 inches below normal, while Harlingen reported 0.20 inches of rainfall, 0.38 inches below normal. Above average daily temperatures across the region continued, with much of the lower and mid Valley between 8.0 degrees and 8.8 degrees above normal for the first 12 days of the month before dropping back to 5 to 6 degrees above by the 18th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Brownsville, TX wrote its last area forecast discussion before the first event at Jan 31, 11:24 PM CST, 36 minutes earlier.
Area forecast discussion, Jan 31, 11:24 PM CST, 36 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BROWNSVILLE TX
1124 PM CST THU JAN 31 2013
.DISCUSSION...UPDATED FOR LATEST AVIATION DISCUSSION BELOW.
&&
.AVIATION...SATELLITE IMAGES AND SURFACE OBSERVATIONS INDICATE
MOSTLY HIGH CLOUDS MOVING ACROSS THE CWA LATE TONIGHT. EXPECT VFR
CONDITIONS TO PREVAIL THE REST OF TONIGHT INTO FRIDAY AS WEST TO
NORTHWEST FLOW ALOFT CONTINUES TO PROVIDE SUBSIDENCE ACROSS THE
RIO GRANDE VALLEY EVEN AS AN ONSHORE FLOW RETURNS FRI AFTERNOON.
&&
.PREV DISCUSSION... /ISSUED 504 PM CST THU JAN 31 2013/
DISCUSSION...UPDATED FOR LATEST AVIATION DISCUSSION BELOW.
AVIATION...VFR CONDITIONS FORECAST THROUGH THE ENTIRE TAF PERIOD
WITH MIDDLE AND HIGH CLOUDS AT 15 TO 25 THOUSAND FEET THE ONLY
FEATURE ANTICIPATED AMID DRY AIR NEAR THE SURFACE UNTIL TOMORROW
AFTERNOON WHEN SOME FEW TO SCT CU AT AROUND 3500 FT MAY FORM.
WINDS WILL GO NEARLY CALM BY MID TO LATE EVENING
TONIGHT...RETURNING LATE MORNING OR EARLY AFTERNOON AT 10 TO 12
KNOTS FROM THE EAST SOUTHEAST. /68-JGG/
PREV DISCUSSION... /ISSUED 214 PM CST THU JAN 31 2013/
SHORT TERM /TONIGHT THROUGH FRIDAY NIGHT/...PLEASANT WEATHER IS ON
TAP THROUGH THE PERIOD AS SURFACE HIGH PRESSURE SHIFTS EAST AND
ZONAL FLOW PREVAILS ALOFT. THIS WILL RESULT IN SEASONAL
TEMPERATURES AND A DRY FORECAST. WESTERLY AND SOUTHERLY FLOW
EARLIER TODAY ALLOWED TEMPERATURES TO WARM UP QUICKLY THIS MORNING
BUT THE WARM UP HAS SLOWED WITH TEMPERATURES ACROSS THE AREA IN
THE UPPER 60S TO LOWER 70S. EXPECT OVERNIGHT LOWS TO BE A FEW
DEGREES WARMER THAN LAST NIGHT AS DEWPOINTS RISE. MAXIMUM
TEMPERATURES FRIDAY WILL BE VERY SIMILAR TO TODAY WITH
TEMPERATURES VARYING ONLY A DEGREE OR TWO. LIGHT WINDS HAVE VEERED
TO THE EAST SOUTHEAST ACROSS THE REGION THIS AFTERNOON WHICH WILL
ALLOW MOISTURE TO SLOWLY FILTER BACK INTO THE CWA THROUGH THE
PERIOD...AS THE MOISTURE RETURNS SO WILL THE CLOUDS..WITH PARTLY
CLOUDY SKIES LIKELY TOMORROW.
LONG TERM /SATURDAY THROUGH THURSDAY/...BROAD MID LEVEL RIDGING
WILL REMAIN IN CONTROL OVER DEEP SOUTH TX AND MEX AT THE START OF
THE LONGER RANGE PERIOD AS 500 MB TROFFING DIGS OVER THE EASTERN
HALF OF THE COUNTRY. THIS RIDGING WILL BE SQUASHED SOMEWHAT EARLY
NEXT WEEK AS SOME SHORT WAVE DIVE ACROSS THE SOUTHWESTERN AND
SOUTH CENTRAL PLAINS STATES. THERE WILL BE A STEADY PROGRESSION OF
500 MB VORTICES OVER THE SOUTH CENTRAL PLAINS THROUGHOUT NEXT WEEK
WITH NONE OF THESE PENETRATING VERY FAR INTO THE SOUTHERLY
ORIENTED RIDGING. THIS LOW AMPLITUDE PATTERN WILL KEEP OUT ANY
SERIOUS INCURSIONS OF COLD AIR FROM THE NORTH. WITH A FAIRLY
PERSISTENT S-SE LOW LEVEL FLOW PATTERN CONTINUING FOR MOST OF NEXT
WEEK EXPECT SOME DECENT LOW LEVEL MOISTURE ADVECTION TO PREVAIL.
THIS IN TURN WILL LIKELY MAINTAIN DECENT LOW LEVEL CLD COVER
THROUGHOUT THE PERIOD.
WITH THE LACK OF ANY SERIOUS SYNOPTIC FORCING OVER THE REGION AND
SOMEWHAT LIMITED DEEP LAYER MOISTURE WILL ONLY MENTION A FEW
SILENT 10 POPS AROUND MIDWEEK WHEN THE 500 MB IMPULSES MOVE
THROUGH THE REGION.
FOR TEMPS BELIEVE THAT THE GFS MEX MOS HIGH TEMPS MAY BE A BIT
UNDERDONE. SO WILL OPT FOR THE WARMER ECMWF GUIDANCE. FOR MINS
WILL GO WITH A GFS/ECMWF BLEND FOR DAYS 3 THROUGH 7.
RUN TO RUN CONSISTENCY WITH THE GFS MEX MOS IS PRETTY GOOD WHILE
MODEL TO MODEL AGREEMENT BETWEEN THE ECMWF AND THE GFS IS OK ALSO.
OVERALL CONFIDENCE IN THE LONGER RANGE FORECAST WORDING IS ABOVE
AVERAGE.
MARINE...TONIGHT THROUGH FRIDAY NIGHT...FAVORABLE MARINE CONDITIONS
WILL PREVAIL THROUGH FRIDAY NIGHT AS SURFACE HIGH PRESSURE SHIFTS
NORTHEAST TOWARDS THE EASTERN SEABOARD. LOW SEAS AND LIGHT TO
MODERATE WINDS CAN BE EXPECTED THROUGH THE PERIOD.
SATURDAY THROUGH TUESDAY...A WEAK COLD FRONT WILL MOVE ACROSS THE
LOWER TX COASTLINE ON SAT NIGHT FORCING A BRIEF SHIFT OF THE
SURFACE WINDS BACK FROM THE NE. BUT THIS SHIFT SHOULD BE PRETTY
SHORT LIVED AS THE PGF IN THE WAKE OF THE FRONT WILL BE FAIRLY
WEAK WHICH WILL ALLOW A QUICK RETURN OF THE SURFACE FLOW BACK FROM
THE S-SE AFTER SUNDAY. DUE TO THE FAIRLY WEAK EXPECTED MSL FIELDS
IN THE LONGER RANGE PERIOD...AT THIS TIME DO NOT EXPECT ANY
SERIOUS THREAT FOR SCA CONDITIONS THROUGH NEXT TUESDAY.
&&
.BRO WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...NONE.
&&
THIS PRODUCT IS ALSO AVAILABLE ON THE WEB AT:
HTTP://WEATHER.GOV/RGV
61/66
Hazardous weather outlook, Jan 31, 4:02 AM CST, 19 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BROWNSVILLE TX
402 AM CST THU JAN 31 2013
TXZ248>257-011100-
ZAPATA-JIM HOGG-BROOKS-KENEDY-STARR-HIDALGO-INLAND WILLACY-
INLAND CAMERON-COASTAL WILLACY-COASTAL CAMERON-
402 AM CST THU JAN 31 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR DEEP SOUTH TEXAS.
.DAY ONE...TODAY AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.
GMZ130-132-135-150-155-170-175-011100-
LAGUNA MADRE FROM THE PORT OF BROWNSVILLE TO THE ARROYO COLORADO-
LAGUNA MADRE FROM THE ARROYO COLORADO TO 5 NM NORTH OF PORT
MANSFIELD TX-
LAGUNA MADRE FROM 5 NM NORTH OF PORT MANSFIELD TO BAFFIN BAY TX-
COASTAL WATERS FROM PORT MANSFIELD TO THE RIO GRANDE OUT 20 NM-
COASTAL WATERS FROM BAFFIN BAY TO PORT MANSFIELD OUT 20 NM-
WATERS FROM PORT MANSFIELD TO THE RIO GRANDE EXTENDING FROM 20 TO
60 NM-
WATERS FROM BAFFIN BAY TO PORT MANSFIELD EXTENDING FROM 20 TO
60 NM-
402 AM CST THU JAN 31 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE GULF OF MEXICO AND THE
LAGUNA MADRE.
.DAY ONE...TODAY AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.
Drought, Kenedy
- When
- February 1, 12:00 AM CST to February 28, 11:59 PM CST
- Where
- Kenedy forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 26.928, -97.636 (the zone’s center; the record gives no point)
Periodic but well below average rainfall during the month allowed Extreme to Exceptional Drought to hold steady during February across Kenedy county. A total of 0.55 inches of rain was reported by a COOP observer in Sarita. The great majority of the county remained in Exceptional (D4) Drought conditions, while the southeast corner of the county remained in a little better shape, with Extreme (D3) Drought conditions.
Drought, Hidalgo
- When
- February 1, 12:00 AM CST to February 28, 11:59 PM CST
- Where
- Hidalgo forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 26.397, -98.181 (the zone’s center; the record gives no point)
Unseasonably warm temperatures and practically no rain fell during the month of February across all of Hidalgo County. Only 0.01 inches of rain was recorded during the month at McAllen Miller International Airport, 1.10 inches below normal. Elsewhere in the county, only trace amounts were reported by CoCoRaHS observers in Pharr and McAllen, and 0.02 inches was reported by a CoCoRaHS observer in Mission on February 7th. This overall lack of rainfall allowed for drought conditions to continue across Hidalgo County for the entire month. The southeastern half of the county remained in Extreme (D3) Drought conditions, along with a sliver along the northwestern corner of the county, while a broad swath of Exceptional (D4) Drought conditions covered much of the northwestern half of the county.
Drought, Brooks
- When
- February 1, 12:00 AM CST to February 4, 11:59 PM CST
- Where
- Brooks forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 27.032, -98.219 (the zone’s center; the record gives no point)
Extreme (D3) Drought persisted into the first week of February for all but the southwest corner of Brooks County, which briefly remained in Severe (D2) Drought. Dry, warm weather persisting since the end of January would worsen conditions in the northeast and southwest portions of the County on the 5th.
Drought, Starr
- When
- February 1, 12:00 AM CST to February 18, 11:59 PM CST
- Where
- Starr forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 26.562, -98.738 (the zone’s center; the record gives no point)
Little rainfall was the rule, rather than the exception, for much of February across Starr County. Only 0.01 inches of rain was reported during the month and that fell on the 6th. Remaining soil moisture from January and back in fall of 2012 disappeared, allowing a sliver of Moderate (D1) Drought from Rio Grande City to Roma to deteriorate to Severe (D2) Conditions by the 5th. From the 5th through 18th, the eastern third of the county remained in Extreme (D3) Drought conditions, while the western two thirds of the county held onto Severe (D2) Drought conditions.
Drought, Coastal Cameron
- When
- February 1, 12:00 AM CST to February 18, 11:59 PM CST
- Where
- Coastal Cameron forecast zone
- Reported by
- Drought Monitor
No rainfall was reported for the first half of February for coastal Cameron County. This lack of rainfall combined with above normal temperatures allowed drought conditions to continue across coastal Cameron County. All of coastal Cameron County remained in Severe (D2) Drought conditions.
Drought, Coastal Willacy
- When
- February 1, 12:00 AM CST to February 18, 11:59 PM CST
- Where
- Coastal Willacy forecast zone
- Reported by
- Drought Monitor
Very little rainfall was reported for the first half of February for coastal Willacy County. Only 0.01 inches of rain was reported, and this was by a COOP observer in Port Mansfield on the 6th. This general lack of rainfall combined with above normal temperatures allowed drought conditions to continue. The southern half remained in Severe (D2) Drought conditions, while the northern half remained in Extreme (D3) Drought conditions.
Drought, Willacy
- When
- February 1, 12:00 AM CST to February 18, 11:59 PM CST
- Where
- Willacy forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 26.477, -97.592 (the zone’s center; the record gives no point)
No rain fell during the first half of February across Willacy County. The combination of no rain and above average temperatures allowed for drought conditions to continue across the county. No improvements nor worsening of drought conditions was noted. |The far western third of the county remained in Exceptional (D4) Drought conditions, the southeastern corner of the county continued in Severe (D2) Drought conditions, while the remainder of the county experienced Extreme (D3) Drought conditions.
Drought, Cameron
- When
- February 1, 12:00 AM CST to February 18, 11:59 PM CST
- Where
- Cameron forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 26.152, -97.453 (the zone’s center; the record gives no point)
Unseasonably warm temperatures were common across Cameron county during the first half of the month, where daily average temperatures ranged between 7.2 and 7.8 degrees above normal through the 14th before dropping back a bit after cooler air arrived by mid-month. A few instances of rain was reported across Cameron county during the first two weeks. 0.01 to 0.03 inches of rain was reported across the Brownsville area from the 10th of February through the 13th. A total of 0.20 inches of rain was reported at Valley International Airport in Harlingen. This rainfall was just enough to keep drought conditions from escalating. The western half of Cameron county remained in Extreme (D3) Drought conditions, while the eastern half remained in Severe (D2) Drought conditions.
Drought, Jim Hogg
- When
- February 1, 12:00 AM CST to February 18, 11:59 PM CST
- Where
- Jim Hogg forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 27.043, -98.697 (the zone’s center; the record gives no point)
Rain did fall across portions of Jim Hogg county during the first half of February, but the rainfall was splotchy as observed by the differences between the reported rainfall amounts of the COOP and CoCoRaHS observers. The COOP observer in Hebbronville reported 0.11 inches of rain during the first two weeks of February, while the CoCoRaHS observer reported 0.62 inches of rain. The rainfall allowed drought conditions to remain steady across Jim Hogg county the first half of February.|The northeastern corner of the county remained in Extreme (D3) Drought conditions, while the remainder of the county remained in Severe (D2) Drought conditions.
Drought, Zapata
- When
- February 1, 12:00 AM CST to February 18, 11:59 PM CST
- Where
- Zapata forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 27.001, -99.169 (the zone’s center; the record gives no point)
Showers and thunderstorms during the first two weeks of February across Zapata county prevented drought conditions from worsening, but they didn't provide enough moisture to allow for drought conditions to improve during the first half of the month. |Much of Zapata county remained in Severe D2 Drought conditions, with an area of Moderate (D1) Drought conditions in the northwest corner of the county.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Drought in Texas, February 1 to 28, 2013$127 million · 16 events
- Drought in Oklahoma, February 1 to 28, 2013$50 million · 3 events
- Drought in Texas, February 1 to 28, 2013$10 million · 24 events
- Winter Weather in Delaware, February 1, 201316 injured · 4 events
- Drought in Texas, February 1 to 28, 2013$75,000 · 38 events
- Winter Storm in Ohio, February 1, 2013$250,000 · 3 events
- Winter Storm in Pennsylvania, February 1, 2013$150,000 · 2 events
- Drought in Oklahoma, February 1 to 28, 201348 events
- Lake-Effect Snow in New York, February 1 to 3, 2013$53,000 · 6 events
- Drought in New Mexico, February 1 to 28, 201339 events
- Drought in Nebraska, February 1 to 28, 201330 events
- Drought in Nebraska, February 1 to 28, 201327 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 435410, 435411, 435412, 435413, 435414, 435415, 435416, 435417, 435418, 435419.